Orthogonal forms of Kac–Moody groups are acylindrically hyperbolic
Annales de l'Institut Fourier, Volume 65 (2015) no. 6, pp. 2613-2640.

We give sufficient conditions for a group acting on a geodesic metric space to be acylindrically hyperbolic and mention various applications to groups acting on CAT(0) spaces. We prove that a group acting on an irreducible non-spherical non-affine building is acylindrically hyperbolic provided there is a chamber with finite stabiliser whose orbit contains an apartment. Finally, we show that the following classes of groups admit an action on a building with those properties: orthogonal forms of Kac–Moody groups over arbitrary fields, and irreducible graph products of arbitrary groups - recovering a result of Minasyan–Osin.

Nous fournissons des conditions suffisantes garantissant qu’un groupe donné opérant par isométries sur un espace métrique géodésique soit à hyperbolicité acylindrique. Diverses applications aux groupes d’isométries d’espaces CAT(0) sont mentionnées. Nous montrons en outre qu’un groupe d’automorphismes d’un immeuble irréductible non-sphérique et non-affine est à hyperbolicité acylindrique s’il existe une chambre à stabilisateur fini dont l’orbite contienne un appartement. Ce critère est finalement appliqué aux formes orthogonales des groupes de Kac–Moody sur des corps arbitraires. Il s’applique également aux produits graphés irréductibles de groupes arbitraires, ce qui fournit une nouvelle démonstration d’un résultat récent de Minasyan–Osin.

DOI: 10.5802/aif.2998
Classification: 20F67, 20E42
Keywords: hyperbolicity, acylindrical hyperbolicity, buildings, Kac–Moody groups
Mot clés : hyperbolicité, hyperbolicité acylindrique, immeubles, groupes de Kac–Moody
Caprace, Pierre-Emmanuel 1; Hume, David 1

1 IRMP, UCLouvain Bât. M. de Hemptinne - Chemin du Cyclotron, 2 1348 Louvain-la-Neuve (Belgium)
     author = {Caprace, Pierre-Emmanuel and Hume, David},
     title = {Orthogonal forms of {Kac{\textendash}Moody} groups are acylindrically hyperbolic},
     journal = {Annales de l'Institut Fourier},
     pages = {2613--2640},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {65},
     number = {6},
     year = {2015},
     doi = {10.5802/aif.2998},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2998/}
AU  - Caprace, Pierre-Emmanuel
AU  - Hume, David
TI  - Orthogonal forms of Kac–Moody groups are acylindrically hyperbolic
JO  - Annales de l'Institut Fourier
PY  - 2015
SP  - 2613
EP  - 2640
VL  - 65
IS  - 6
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.2998/
DO  - 10.5802/aif.2998
LA  - en
ID  - AIF_2015__65_6_2613_0
ER  - 
%0 Journal Article
%A Caprace, Pierre-Emmanuel
%A Hume, David
%T Orthogonal forms of Kac–Moody groups are acylindrically hyperbolic
%J Annales de l'Institut Fourier
%D 2015
%P 2613-2640
%V 65
%N 6
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.2998/
%R 10.5802/aif.2998
%G en
%F AIF_2015__65_6_2613_0
Caprace, Pierre-Emmanuel; Hume, David. Orthogonal forms of Kac–Moody groups are acylindrically hyperbolic. Annales de l'Institut Fourier, Volume 65 (2015) no. 6, pp. 2613-2640. doi : 10.5802/aif.2998. http://www.numdam.org/articles/10.5802/aif.2998/

[1] Abramenko, Peter; Brown, Kenneth S. Buildings, Graduate Texts in Mathematics, 248, Springer, New York, 2008, pp. xxii+747 (Theory and applications) | DOI | MR | Zbl

[2] Ballmann, Werner Lectures on spaces of nonpositive curvature, DMV Seminar, 25, Birkhäuser Verlag, Basel, 1995, pp. viii+112 (With an appendix by Misha Brin) | DOI | MR

[3] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Bounded cohomology with coefficients in uniformly convex Banach spaces (http://arxiv.org/abs/1306.1542)

[4] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Constructing group actions on quasi-trees and applications to mapping class groups (http://arxiv.org/abs/1006.1939, to appear in Publ. Math. IHES) | MR

[5] Bestvina, Mladen; Fujiwara, Koji A characterization of higher rank symmetric spaces via bounded cohomology, Geom. Funct. Anal., Volume 19 (2009) no. 1, pp. 11-40 | DOI | MR | Zbl

[6] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 319, Springer-Verlag, Berlin, 1999, pp. xxii+643 | DOI | MR | Zbl

[7] de Buyl, Sophie; Henneaux, Marc; Paulot, Louis Extended E 8 invariance of 11-dimensional supergravity, J. High Energy Phys. (2006) no. 2, pp. 056, 11 pp. (electronic) | DOI

[8] Cantat, Serge; Lamy, Stéphane Normal subgroups in the Cremona group, Acta Math., Volume 210 (2013) no. 1, pp. 31-94 (With an appendix by Yves de Cornulier) | DOI | MR | Zbl

[9] Caprace, Pierre-Emmanuel; Fujiwara, Koji Rank-one isometries of buildings and quasi-morphisms of Kac-Moody groups, Geom. Funct. Anal., Volume 19 (2010) no. 5, pp. 1296-1319 | DOI | MR | Zbl

[10] Caprace, Pierre-Emmanuel; Marquis, Timothée Open subgroups of locally compact Kac-Moody groups, Math. Z., Volume 274 (2013) no. 1-2, pp. 291-313 | DOI | MR | Zbl

[11] Caprace, Pierre-Emmanuel; Monod, Nicolas Isometry groups of non-positively curved spaces: discrete subgroups, J. Topol., Volume 2 (2009) no. 4, pp. 701-746 | DOI | MR | Zbl

[12] Caprace, Pierre-Emmanuel; Rémy, Bertrand Simplicity and superrigidity of twin building lattices, Invent. Math., Volume 176 (2009) no. 1, pp. 169-221 | DOI | MR | Zbl

[13] Caprace, Pierre-Emmanuel; Sageev, Michah Rank rigidity for CAT(0) cube complexes, Geom. Funct. Anal., Volume 21 (2011) no. 4, pp. 851-891 | DOI | MR | Zbl

[14] Dahmani, François; Guirardel, Vincent; Osin, Denis V. Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces (http://arxiv.org/abs/1111.7048, to appear in Mem. Amer. Math. Soc.)

[15] Damour, Thibault; Kleinschmidt, Axel; Nicolai, Hermann Hidden symmetries and the fermionic sector of eleven-dimensional supergravity, Phys. Lett. B, Volume 634 (2006) no. 2-3, pp. 319-324 | DOI | MR | Zbl

[16] Davis, Michael W. Buildings are CAT (0), Geometry and cohomology in group theory (Durham, 1994) (London Math. Soc. Lecture Note Ser.), Volume 252, Cambridge Univ. Press, Cambridge, 1998, pp. 108-123 | DOI | MR | Zbl

[17] Ghatei, David; Horn, Max; Köhl, Ralf; Weiß, Sebastian Spin covers of maximal compact subgroups of Kac-Moody groups and spin extended Weyl groups (http://arxiv.org/abs/1502.07294)

[18] Gramlich, Ralf; Mühlherr, Bernhard Lattices from involutions of Kac-Moody groups, Oberwolfach Rep., Volume 5 (2007), pp. 139-140

[19] Hainke, Guntram; Köhl, Ralf; Levy, Paul Generalized spin representations (http://arxiv.org/abs/1110.5576, to appear in Münster J. of Math.)

[20] Hartnick, Tobias; Köhl, Ralf; Mars, Andreas On topological twin buildings and topological split Kac-Moody groups, Innov. Incidence Geom., Volume 13 (2013), pp. 1-71 | MR | Zbl

[21] Helgason, Sigurdur Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, 34, American Mathematical Society, Providence, RI, 2001, pp. xxvi+641 (Corrected reprint of the 1978 original) | DOI | MR | Zbl

[22] Hume, David Embedding mapping class groups into finite products of trees (http://arxiv.org/abs/1207.2132)

[23] Marquis, Timothée Abstract simplicity of locally compact Kac-Moody groups, Compos. Math., Volume 150 (2014) no. 4, pp. 713-728 | DOI | MR

[24] Marquis, Timothée Conjugacy classes and straight elements in Coxeter groups, J. Algebra, Volume 407 (2014), pp. 68-80 | DOI | MR | Zbl

[25] Minasyan, Ashot; Osin, Denis V. Acylindrical hyperbolicity of groups acting on trees (http://arxiv.org/abs/1310.6289, to appear in Math. Annalen) | MR

[26] Niblo, G. A.; Reeves, L. D. Coxeter groups act on CAT (0) cube complexes, J. Group Theory, Volume 6 (2003) no. 3, pp. 399-413 | DOI | MR | Zbl

[27] Noskov, Guennadi A.; Vinberg, Èrnest B. Strong Tits alternative for subgroups of Coxeter groups, J. Lie Theory, Volume 12 (2002) no. 1, pp. 259-264 | MR | Zbl

[28] Osin, Denis V. Acylindrically hyperbolic groups (http://arxiv.org/abs/1304.1246, to appear in Trans. Amer. Math. Soc.) | MR

[29] Rémy, Bertrand Construction de réseaux en théorie de Kac-Moody, C. R. Acad. Sci. Paris Sér. I Math., Volume 329 (1999) no. 6, pp. 475-478 | DOI | MR | Zbl

[30] Sisto, Alessandro Contracting elements and random walks (http://arxiv.org/abs/1112.2666)

[31] Sisto, Alessandro Quasi-convexity of hyperbolically embedded subgroups (http://arxiv.org/abs/1310.7753, to appear in Math. Z.)

[32] Tits, Jacques Uniqueness and presentation of Kac-Moody groups over fields, J. Algebra, Volume 105 (1987) no. 2, pp. 542-573 | DOI | MR | Zbl

Cited by Sources: